High Wind, Northern Sweet Grass
- When
- March 27, 11:00 AM MST to 11:20 AM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
Wind gusts of 60-63 mph were recorded across the area.
Tight pressure gradients across the area resulted in high wind gusts across portions of Wheatland and Northern Sweet Grass Counties.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Tight pressure gradients across the area resulted in high wind gusts across portions of Wheatland and Northern Sweet Grass Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 27, 7:59 AM MST, 3 hours 1 minute earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
859 AM MDT Tue Mar 27 2018
.UPDATE...
No significant updates necessary this morning. Things turn rather
wet across our CWA later tonight through tomorrow. Today will be
the mildest day we will have for at least the next week. BT
&&
.SHORT TERM...valid for Tdy and Wed...
Expect mainly dry conditions today with downslope flow over the
area. Pressure falls have caused the gradients to tighten along
the western foothills, with gusty winds being observed already
this morning. Gusty to strong winds will be found across the west
today, with wind gusts to 50 mph possible. Breezy conditions will
be found elsewhere as downslope and mixing gives us our warmest
day of the week. Still not thinking we will need any wind
highlites, but will continue to monitor.
Shower chances increase over the area this evening as a shortwave
drops into the region through NW flow aloft. Scattered to
numerous showers will develop over the area, gradually shifting
south overnight as colder air works in from the northeast. 850 mb
temps still look to be above freezing for much of the area until
late tonight/early tomorrow morning. Expecting mainly rain
showers, with some snow mixed in along the foothills and over the
mountains. An inch or less of snow accumulation looks possible for
most places over the lower elevations, with a few inches of snow
over the mountains.
Unstable northwest flow looks to continue Wednesday into Wednesday
evening with the best forcing and lapse rates generally over the
western half of the area as a baroclinic zone sets up over central
areas. Rain and snow showers look to continue, with steeper lapse
rates allowing for moderate precip rates at times. As is the case
with systems this time of the year, it is hard to pin down where
exactly the heaviest precip will occur. There is the potential for
a quick burst of wet snow at times for locally slushy roads from
Yellowstone County westward, but any snowfall will be wet and not
be able to accumulate much in the late March environment. A few
inches of snow look possible for the mountains once again.
High temperatures will range from the 40s and 50s today, to the
30s and 40s on Wednesday. Low temperatures will range from the 30s
tonight to the 20s Wednesday night. STP
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
Unstable northwesterly flow aloft continues on Thursday and Friday
with scattered rain and snow showers.
An arctic cold front then looks to drop southward across the
region late Friday or Friday night. The GFS is faster with the
frontal passage but the ECMWF and GFS ensembles are slower. Think
that the ECMWF and GFS ensembles are more realistic solutions so
am leaning more towards a Friday night frontal passage.
Ahead of this cold front gusty winds are possible in the western
foothills. Then behind the front, noticeably cooler air will move
into the region which will allow for Pacific moisture to overrun
the cold air and produce snow. The snow can accumulate especially
at night and away from paved surfaces over the lower elevations
and mountains. Snow could continue through Saturday night before
dry air pushes in from the north, shutting off the snow.
Dry weather under weak shortwave ridging should then dominate for
Sunday and Sunday night. Another round of overrunning, this time
a little weaker than the Friday night-Saturday round, then
potentially moves in later on Monday with more rain/snow over the
lower elevations and mountain snow.
High temperatures will be in the 40s Thursday and Friday then drop
to the 30s with 20s east of Billings on Saturday. Temperatures
look to slowly moderate for Sunday and Monday. No significant
warm-ups are forecast in the Thursday-Monday period. RMS
&&
.AVIATION...
VFR will prevail today. Winds will be gusty over south central MT
with gusts approaching 45 kt at KLVM and 40 kt at K6S0. The
western mountains will become obscured this afternoon in clouds
and isolated snow showers. MVFR/IFR conditions move in tonight
across the region with rain showers turning to snow overnight.
RMS/Dobbs
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 054 035/045 028/046 029/044 018/032 017/039 022/043
1/N 56/W 43/W 44/W 65/S 21/B 12/W
LVM 054 034/047 029/048 031/048 021/035 018/042 024/046
1/N 64/W 42/W 34/W 76/S 21/B 23/W
HDN 050 033/043 026/045 027/044 013/033 012/040 017/042
1/B 64/W 53/W 43/W 65/S 21/B 12/W
MLS 045 032/039 025/040 023/036 010/026 009/033 015/037
1/U 72/W 24/W 35/W 54/S 11/B 12/W
4BQ 047 032/041 024/042 024/044 014/030 011/036 016/041
0/U 62/W 24/W 23/W 64/S 21/B 12/W
BHK 045 030/038 023/038 020/034 007/024 006/031 012/034
0/N 52/W 14/W 35/J 52/S 11/B 11/B
SHR 049 032/042 025/044 025/048 018/032 015/039 019/043
0/U 76/W 43/W 23/W 65/S 31/B 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 319 AM MDT Tue Mar 27 2018 MTZ029>039-042-056>058-067-WYZ098-099-280930- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Absaroka/Beartooth Mountains- Northeast Bighorn Mountains-Sheridan Foothills- 319 AM MDT Tue Mar 27 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Wet and unsettled weather and turning much colder. * WHERE...South Central, Southeast Montana and north central Wyoming. * WHEN...Wednesday through the early part of next week. * ADDITIONAL DETAILS...The weather pattern will turn unsettled and cooler later this week. Look for periods of rain and snow showers, along with blustery conditions. Accumulations of wet and potentially heavy snow are possible across the region, especially Tuesday night and Wednesday, and again late Friday through Saturday night. Temperatures will drop to the 30s by this weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for future updates as timing of impacts become more clear. Plan now for possible travel delays due to poor road conditions. Make arrangements to protect young livestock from cooler wet conditions. && MTZ028-040-041-063>066-068-280930- Southern Wheatland-Northern Park-Northern Sweet Grass-Judith Gap- Paradise Valley-Livingston Area-Beartooth Foothills- Crazy Mountains- 319 AM MDT Tue Mar 27 2018 This Hazardous Weather Outlook is for portions of central Montana and south central Montana. * WHAT...Wet and unsettled weather and turning much colder. * WHERE...South Central, Southeast Montana and north central Wyoming. * WHEN...Wednesday through the early part of next week. * ADDITIONAL DETAILS...The weather pattern will turn rather unsettled and cooler later this week. Look for periods of rain and snow showers, along with blustery conditions. Accumulations of wet and potentially heavy snow are possible across the region, especially Tuesday night and Wednesday, and again late Friday through Saturday night. Temperatures will drop to the 30s by this weekend. * ADDITIONAL HAZARD CONCERNS...Strong westerly winds are expected through tonight with gusts to 50 mph possible. Motorists along I-90 from Big Timber to Bozeman Pass, and along Highway 191 from Big Timber to Judith Gap should be prepared for strong cross winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for future updates as timing of impacts become more clear. Plan now for possible travel delays due to poor road conditions. Make arrangements to protect young livestock from cooler wet conditions. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
948 AM MDT TUE MAR 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 NE RIDGE 45.09N 104.98W
03/27/2018 M2.0 INCH CARTER MT COCORAHS
0700 AM SNOW 1 W STORY 44.57N 106.90W
03/27/2018 M2.0 INCH SHERIDAN WY COCORAHS
0700 AM SNOW 2 W STORY 44.58N 106.93W
03/27/2018 M1.5 INCH SHERIDAN WY COCORAHS
0700 AM SNOW 10 W BROADUS 45.44N 105.63W
03/27/2018 M2.5 INCH POWDER RIVER MT COCORAHS
0800 AM SNOW 16 S SHERIDAN 44.57N 106.93W
03/27/2018 M1.0 INCH SHERIDAN WY COCORAHS
&&
VLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1111 AM MDT TUE MAR 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM SNOW 17 SE BURGESS JUNCTION 44.57N 107.30W
03/27/2018 M2.0 INCH SHERIDAN WY MESONET
0100 AM SNOW 7 ESE BURGESS JUNCTION 44.72N 107.40W
03/27/2018 M1.0 INCH SHERIDAN WY MESONET
0100 AM HEAVY SNOW 14 W NYE 45.42N 110.09W
03/27/2018 M8.0 INCH SWEET GRASS MT MESONET
0100 AM SNOW 3 SSW LUTHER 45.24N 109.46W
03/27/2018 M1.0 INCH CARBON MT MESONET
0100 AM SNOW 13 ENE WILSALL 46.09N 110.43W
03/27/2018 M1.0 INCH PARK MT MESONET
0100 AM SNOW 21 SE BURGESS JUNCTION 44.58N 107.20W
03/27/2018 M1.0 INCH SHERIDAN WY MESONET
0100 AM SNOW 5 W RED LODGE 45.19N 109.35W
03/27/2018 M2.0 INCH CARBON MT MESONET
1020 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
03/27/2018 M54.00 MPH SWEET GRASS MT AWOS
1020 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
03/27/2018 M54.00 MPH SWEET GRASS MT AWOS
1040 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
03/27/2018 M52.00 MPH SWEET GRASS MT AWOS
1100 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
03/27/2018 M54.00 MPH SWEET GRASS MT AWOS
1130 AM NON-TSTM WND GST 3 ENE LIVINGSTON 45.69N 110.50W
03/27/2018 M52.00 MPH PARK MT DEPT OF HIGHWAYS
&&
VLS2 high wind. Local standard time, as filed.
Wind gusts of 60-63 mph were recorded across the area.
Winds gusts of 58 mph were recorded across the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743938, 743940.